How long is it safe to take oral steroids for? (photo)
I have been taking steroids for the last 3 months for hives on my hands. However, whenever I finish my course of steroids, the itch returns, I can't sleep at night and I have to go back to my doctor for more medication. I'm afraid of the long term side effects of oral steroids :( May I know how long it is safe to take oral steroids for?
Thank you for your photo and question. From the photo, it appears you do have hives. If you have had it for 3 months, I would advise you to see a dermatologist for a consultation to investigate it further and get appropriate treatment.
Firstly we will try to determine if there are any underlying causes causing you to have persistent hives. Common causes include certain medicines you are taking, underlying thyroid disorder or a recent viral illness.
Blood tests will often be done. If an underlying cause can be determined, it will need to be treated and the hives will get better.
In terms of treatment, antihistamines would be the mainstay of treatment. The optimal dose of antihistamines need to be used for good control. If these are still not effective, then sometimes a short course of oral steroid is required, usually not longer than a month.
Long term use of such steroids is definitely not recommended, as it can lead to serious side effects. In persistent hives, stronger medicines that suppress the immune system such as cyclosporin or newer medicines such as omalizumab can be useful.
Hope you feel better soon!
Dr Stephanie Ho